Alert archive / Colorado / Flash Flood Warnings in 2020
Flash Flood Warning 62, NWS Pueblo, CO
NWS Pueblo, CO issued this flash flood warning at Aug 16, 2020, 5:40 PM MDT for Crowley County, Colorado. It was in force for 83 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Aug 16, 2020, 5:40 PM MDT (23:40 UTC)
- Expired
- Aug 16, 2020, 7:03 PM MDT
- In force
- 83 min
- Issued by
- NWS Pueblo, CO
- Area
- Storm-based polygon
- Flood severity
- None
County Crowley County, CO
The radar
The Pueblo radar (KPUX), 43 km from the middle of the area, began a volume at 23:43 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Denver, CO (KDNR), launched 12:00Z, 11.7 hours before the alert went out and 163 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 96 J/kg
- Mixed-layer CIN
- -325 J/kg
- Mixed-layer LCL
- 2554 m above ground
- 0-6 km bulk shear
- 10 kt
- 0-1 km storm-relative helicity
- -1 m²/s²
- 0-3 km storm-relative helicity
- 31 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
491
WGUS55 KPUB 162340
FFWPUB
COC025-170245-
/O.NEW.KPUB.FF.W.0062.200816T2340Z-200817T0245Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Pueblo CO
540 PM MDT Sun Aug 16 2020
The National Weather Service in Pueblo has issued a
* Flash Flood Warning for...
Northern Crowley County in southeastern Colorado...
* Until 845 PM MDT.
* At 540 PM MDT, Doppler radar indicated thunderstorms producing
heavy rain across the warned area. Up to two inches of rain have
already fallen. Flash flooding is ongoing or expected to begin
shortly.
HAZARD...Flash flooding caused by thunderstorms.
SOURCE...Radar indicated.
IMPACT...Flooding of small creeks and streams, urban areas,
highways, streets and underpasses as well as other
drainage and low lying areas.
* Flash flooding will remain over mainly rural areas of northern
Crowley County.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.
&&
LAT...LON 3851 10354 3830 10355 3831 10394 3852 10395
3852 10361
FLASH FLOOD...RADAR INDICATED
$$
KTS1 follow-up statement
411
WGUS75 KPUB 170103
FFSPUB
Flash Flood Statement
National Weather Service Pueblo CO
703 PM MDT Sun Aug 16 2020
COC025-170112-
/O.CAN.KPUB.FF.W.0062.000000T0000Z-200817T0245Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Crowley CO-
703 PM MDT Sun Aug 16 2020
...THE FLASH FLOOD WARNING FOR NORTHERN CROWLEY COUNTY IS
CANCELLED...
The heavy rain has ended. Flood waters have receded. Flooding is no
longer expected to pose a threat. Please continue to heed any
remaining road closures.
LAT...LON 3851 10354 3830 10355 3831 10394 3852 10395
3852 10361
$$
mwWhat forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Pueblo, CO wrote its last area forecast discussion before this flash flood warning went out at Aug 16, 2:54 PM MDT, 2 hours 46 minutes earlier.
Area forecast discussion, Aug 16, 2:54 PM MDT, 2 hours 46 minutes before
Area Forecast Discussion National Weather Service Pueblo CO 254 PM MDT Sun Aug 16 2020 .SHORT TERM...(This evening through Monday) Issued at 245 PM MDT Sun Aug 16 2020 Outflow from thunderstorms in Kansas has pushed eastward into southeast CO bringing another push of moisture into Baca county where dew points are have increased back into the 60s. Elsewhere dew points have been gradually dropping off into the 50s...with 40s and even 30s spreading into the I-25 corridor for places like KCOS and K4V1 and KTAD. Meanwhile...shortwave rounding the upper ridge has been triggering thunderstorms across northeast CO and this is set to progress southward around the eastern periphery of the upper high through southeast CO this afternoon and evening. Already triggering showers and thunderstorms across the mountains where convective temperatures have been met...and along the outflow boundary in Baca county. Thunderstorms across the mountains have been relatively weak given drier air working in...though these will still be capable of producing some small hail, lightning, and locally moderate to heavy rainfall...enough to cause flash flood concerns should these impact area burn scars. Main severe threat will be farther east where better low level moisture and CAPE resides. SPC meso analysis showing CAPE values of 2000-3000 J/kg across the eastern plains to the east of the I-25 corridor counties. Deep layer shears are on the weak side...but still around 30-35 kts and with such high CAPE values large hail up to the size golf balls and wind gusts in excess of 60 mph will be possible, similar to yesterday. Activity will likely congeal into an MCS as it drops southward through far eastern CO/western KS through the evening. Storms will diminish for most areas by midnight though outflows may trigger some lingering convection overnight across the southeast plains so will maintain some isolated pops through 09z. Flow aloft on Monday becomes more northerly with drier air working in across the plains. This should decrease CAPE and minimize any severe thunderstorm chances for Monday afternoon. Still enough moisture across the mountains for isolated to scattered thunderstorms across the higher terrain. With more northerly steering currents aloft, this should keep thunderstorm activity confined to the mountains and valleys. Main risks with thunderstorms will be local gusty winds up to 45 mph, and brief rainfall. Will still have to monitor burn scars for flash flood potential, but this threat should decrease a bit given higher based convection. -KT .LONG TERM...(Monday night through Sunday) Issued at 245 PM MDT Sun Aug 16 2020 Monday Night and Tuesday: Closed upper level low remains over the Great Basin and a broad trough will be over the eastern Midwest and the east coast. The upper level flow will be from the north. During the overnight on Monday into Tuesday, some isolated to scattered showers will remain over the mountains, dissipating shortly after midnight. Showers and thunderstorms return to the mountains by the early afternoon. The upper flow from the north is an efficient orientation from upslope induced precipitation over the upper Arkansas River Valley, so PoPs and QPF have been increased over that region. By the late afternoon a shortwave will propagate over the region, bringing widespread precipitaiton over the mountains and mountain valleys. The environment isn't favorable for strong storms, but flash flooding is a concern if a rogue stronger cell develops over a burn scar. There is a ribbon of higher instability (around 1000 J/kg of CAPE) that stretches over the eastern plains. The thought is that storms develop along that instability axis, but the location is a bit uncertain still. The GFS and ECMWF keeps storms primarily over Kansas, but the NAM pushes what looks like an MCS over the far eastern plains during the overnight. The outcome will depend on how strong the wave that passes over is, because the instability will be over the plains. Wednesday: Pattern remains similar to that of Tuesday, therefore a similar outcome is expected on Wednesday, which is thunderstorms primarily confined to the mountains. The one main concern is that Wednesday is expected to be a higher risk day for burn scar flash flooding. Surface pressure fields are decreasing throughout the day on Wednesday, which will push air towards the mountains. The added orographic lift component will make the showers more widespread, therefore there is a better chance of a stronger storm forming over a burn scar. Thursday: There is quite a bit of uncertainty for the forecast on Thursday, primarily for the afternoon and evening. There is high confidence in another day of afternoon showers and thunderstorms over the mountains, with yet another chance for burn scar flash flooding. The uncertain part is that the GFS has been consistent in producing a frontal boundary that would bring widespread precipitation over the plains during the overnight. The ECMWF is has the front coming through, as well, but is resolving a dry frontal passage with a cloud deck expected. We'll continue to monitor, but scattered PoPs will be included in the forecast package for the plains overnight. Friday through Sunday: The high pressure center continues to stay over the desert southwest from Friday through Sunday. Depending on the outcome of Thursday night, Friday is set to be a dry day over the plains, but the mountains, in particular the southwest mountains, will see scattered showers and thunderstorms. Saturday and Sunday will see more coverage is showers and thunderstorms over the mountains, with some isolated storms making it over the lower elevations. && .AVIATION...(For the 00Z TAFS through 00Z Monday evening) Issued at 245 PM MDT Sun Aug 16 2020 Isolated to scattered thunderstorms will develop across the mountains and plains with VCTS possible at all three terminals through 01z. Gusty erratic outflow winds will be most likely to impact the terminals through the evening. KCOS has a better chance of being impacted by thunderstorm through this period with VFR vis/cigs in TSRA. Thunderstorms will pull east and end for the terminals with a period of gusty east winds up to 25 kts at KCOS and PUB through 03z. Winds will decrease by 06z with diurnally driven winds expected into Monday. Another round of thunderstorms will develop over the mountains on Monday but will be less likely to impact the terminals. -KT && .PUB WATCHES/WARNINGS/ADVISORIES... NONE. && SHORT TERM...KT LONG TERM...SKELLY AVIATION...KT
Hazardous weather outlook, Aug 16, 11:06 AM MDT, 6 hours 34 minutes before
Hazardous Weather Outlook National Weather Service Pueblo CO 1106 AM MDT Sun Aug 16 2020 COZ058>089-093>099-171715- Western Mosquito Range/East Lake County Above 11000 Feet- Leadville Vicinity/Lake County Below 11000 Feet- Eastern Sawatch Mountains Above 11000 Feet- Western Chaffee County Between 9000 and 11000 Feet- Central Chaffee County Below 9000 Feet- Western Mosquito Range/East Chaffee County Above 9000 Feet- Saguache County West of Continental Divide Below 10000 Feet- Saguache County East of Continental Divide Below 10000 Feet- La Garita Mountains Above 10000 Feet- Upper Rio Grande Valley/Eastern San Juan Mountains Below 10000 Feet-Eastern San Juan Mountains Above 10000 Feet- Del Norte Vicinity/Northern San Luis Valley Below 8500 Feet- Alamosa Vicinity/Central San Luis Valley Below 8500 Feet- Southern San Luis Valley- Northern Sangre de Cristo Mountains Between 8500 And 11000 Feet- Northern Sangre de Cristo Mountains Above 11000 Feet- Southern Sangre de Cristo Mountains Between 7500 and 11000 Feet- Southern Sangre de Cristo Mountains Above 11000 Feet- Northwestern Fremont County Above 8500 Feet- Western/Central Fremont County Below 8500 Feet- Wet Mountain Valley Below 8500 Feet- Wet Mountains between 6300 and 10000 Feet- Wet Mountains Above 10000 Feet- Teller County/Rampart Range Above 7500 Feet/Pikes Peak Between 7500 And 11000 Feet-Pikes Peak Above 11000 Feet- Canon City Vicinity/Eastern Fremont County- Northern El Paso County/Monument Ridge/Rampart Range Below 7500 Feet- Colorado Springs Vicinity/Southern El Paso County/Rampart Range Below 7400 Feet-Pueblo Vicinity/Pueblo County Below 6300 Feet- Walsenburg Vicinity/Upper Huerfano River Basin Below 7500 Feet- Trinidad Vicinity/Western Las Animas County Below 7500 Feet- Crowley County-La Junta Vicinity/Otero County- Eastern Las Animas County-Western Kiowa County- Eastern Kiowa County-Las Animas Vicinity/Bent County- Lamar Vicinity/Prowers County-Springfield Vicinity/Baca County- 1106 AM MDT Sun Aug 16 2020 This hazardous weather outlook is for portions of central...east central...south central and southeast Colorado. .DAY ONE...Today and Tonight Thunderstorms are expected to develop over the higher terrain today between noon and 1 pm, then gradually move across the southeast plains through the late afternoon and evening. Storms over the mountains will be capable of producing cloud to ground lightning, wind gusts up to 50 mph, small hail, and locally heavy rainfall. Burn scar flash flooding will be possible over the Spring, Junkins, Decker and Hayden Pass burn scars if a stronger storm impacts these areas. As thunderstorms move into the southeast plains and encounter greater moisture and instability, a few storms may become strong to severe this afternoon and evening, producing wind gusts in excess of 60 mph and hail up to the size of golf balls. An isolated landspout tornado will be possible, particularly near the Kansas border. The stronger storms today are more likely to occur east of the I-25 corridor. .DAYS TWO THROUGH SEVEN...Monday through Saturday Daily scattered afternoon thunderstorms are expected over the higher terrain through the forecast period. Meanwhile, isolated thunderstorms are anticipated over the plains from Wednesday through Saturday, with the best chances being on Thursday. The primary risks with any storms will be lightning and gusty outflow winds. A few of the stronger storms may also produce small hail and locally heavy rainfall. .SPOTTER INFORMATION STATEMENT... Weather conditions that meet reporting criteria for spotters will be possible this afternoon and evening over the southeast mountains and plains. 31/SKELLY
In the hours before
Special weather statement, Aug 16, 3:40 PM MDT, 2 hours before
Special Weather Statement National Weather Service Pueblo CO 340 PM MDT Sun Aug 16 2020 COZ079-080-087-162230- Wet Mountains between 6300 and 10000Ft CO- Walsenburg Vicinity/Upper Huerfano River Basin Below 7500 Ft CO- Wet Mountains above 10000 Ft CO- 340 PM MDT Sun Aug 16 2020 ...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL HUERFANO COUNTY UNTIL 430 PM MDT... At 339 PM MDT, Doppler radar was tracking a strong thunderstorm near Farisita, or 13 miles northeast of Spring Burn Scar north of Highway 160, moving south at 10 mph. Half inch hail and winds in excess of 40 mph will be possible with this storm. This storm will remain over mainly rural areas of central Huerfano County. LAT...LON 3784 10503 3784 10490 3767 10484 3767 10506 TIME...MOT...LOC 2139Z 000DEG 7KT 3777 10497 KTS
Special weather statement, Aug 16, 4:07 PM MDT, 1 hour 33 minutes before
Special Weather Statement National Weather Service Pueblo CO 407 PM MDT Sun Aug 16 2020 COZ085-086-162230- Pueblo Vicinity/Pueblo County Below 6300 Feet CO- Colorado Springs Vicinity/Southern El Paso County/Rampart Range Below 7400 Ft CO- 407 PM MDT Sun Aug 16 2020 ...SIGNIFICANT WEATHER ADVISORY FOR SOUTH CENTRAL EL PASO AND NORTH CENTRAL PUEBLO COUNTIES UNTIL 430 PM MDT... At 406 PM MDT, Doppler radar was tracking a strong thunderstorm over Hanover, or 24 miles north of Pueblo, moving south at 15 mph. Penny size hail and wind gusts up to 50 mph will be possible with this storm. Locations impacted include... Pinon and Hanover. PRECAUTIONARY/PREPAREDNESS ACTIONS... Torrential rainfall is also occurring with this storm, and may lead to localized flooding. Do not drive your vehicle through flooded roadways. && LAT...LON 3863 10453 3863 10440 3842 10439 3845 10462 TIME...MOT...LOC 2206Z 014DEG 11KT 3860 10445 Heavener
Special weather statement, Aug 16, 4:31 PM MDT, 1 hour 9 minutes before
Special Weather Statement National Weather Service Pueblo CO 431 PM MDT Sun Aug 16 2020 COZ079-080-087-162300- Wet Mountains between 6300 and 10000Ft CO- Walsenburg Vicinity/Upper Huerfano River Basin Below 7500 Ft CO- Wet Mountains above 10000 Ft CO- 431 PM MDT Sun Aug 16 2020 ...SIGNIFICANT WEATHER ADVISORY FOR NORTH CENTRAL HUERFANO COUNTY UNTIL 500 PM MDT... At 430 PM MDT, Doppler radar was tracking a strong thunderstorm near Greenhorn Mountain, or 17 miles northeast of Spring Burn Scar north of Highway 160. This storm is moving south around 10 mph. Penny size hail and wind gusts up to 50 mph will be possible with this storm. This storm will remain over mainly rural areas of north central Huerfano County. PRECAUTIONARY/PREPAREDNESS ACTIONS... Heavy rainfall is also occurring with this storm, and may lead to localized flooding. Do not drive your vehicle through flooded roadways. Frequent cloud to ground lightning is occurring with this storm. Lightning can strike 10 miles away from a thunderstorm. Seek a safe shelter inside a building or vehicle. This storm may intensify, so be certain to monitor local radio stations and available television stations for additional information and possible warnings from the National Weather Service. && LAT...LON 3786 10504 3788 10493 3774 10484 3770 10505 TIME...MOT...LOC 2230Z 349DEG 4KT 3784 10498 mw
Special weather statement, Aug 16, 5:05 PM MDT, 35 minutes before
Special Weather Statement National Weather Service Pueblo CO 505 PM MDT Sun Aug 16 2020 COZ087-088-162330- Walsenburg Vicinity/Upper Huerfano River Basin Below 7500 Ft CO- Trinidad Vicinity/Western Las Animas County Below 7500 Ft CO- 505 PM MDT Sun Aug 16 2020 ...SIGNIFICANT WEATHER ADVISORY FOR EAST CENTRAL HUERFANO AND NORTHWESTERN LAS ANIMAS COUNTIES UNTIL 530 PM MDT... At 504 PM MDT, Doppler radar was tracking a strong thunderstorms 7 miles east of Walsenburg, or 27 miles east of Spring Burn Scar north of Highway 160, moving south at 10 mph. Penny size hail and winds in excess of 40 mph will be possible with this storm. This storm will remain over mainly rural areas of east central Huerfano and northwestern Las Animas Counties. PRECAUTIONARY/PREPAREDNESS ACTIONS... Heavy rainfall is also occurring with this storm, and may lead to localized flooding. Do not drive your vehicle through flooded roadways. Frequent cloud to ground lightning is occurring with this storm. Lightning can strike 10 miles away from a thunderstorm. Seek a safe shelter inside a building or vehicle. && LAT...LON 3763 10474 3769 10458 3752 10441 3742 10466 TIME...MOT...LOC 2304Z 340DEG 9KT 3761 10464 mw
Special weather statement, Aug 16, 5:14 PM MDT, 26 minutes before
Special Weather Statement National Weather Service Pueblo CO 514 PM MDT Sun Aug 16 2020 COZ086-087-162345- Pueblo Vicinity/Pueblo County Below 6300 Feet CO- Walsenburg Vicinity/Upper Huerfano River Basin Below 7500 Ft CO- 514 PM MDT Sun Aug 16 2020 ...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN HUERFANO AND SOUTHEASTERN PUEBLO COUNTIES UNTIL 545 PM MDT... At 513 PM MDT, Doppler radar was tracking a strong thunderstorm 15 miles south of Avondale, or 24 miles southeast of Pueblo, moving south at 10 mph. Nickel size hail and wind gusts up to 50 mph will be possible with this storm. This storm will remain over mainly rural areas of northeastern Huerfano and southeastern Pueblo Counties. PRECAUTIONARY/PREPAREDNESS ACTIONS... Heavy rainfall is also occurring with this storm, and may lead to localized flooding. Do not drive your vehicle through flooded roadways. Frequent cloud to ground lightning is occurring with this storm. Lightning can strike 10 miles away from a thunderstorm. Seek a safe shelter inside a building or vehicle. && LAT...LON 3804 10442 3810 10422 3789 10410 3782 10437 TIME...MOT...LOC 2313Z 343DEG 9KT 3801 10431 mw
Special weather statement, Aug 16, 5:33 PM MDT, 7 minutes before
Special Weather Statement National Weather Service Pueblo CO 533 PM MDT Sun Aug 16 2020 COZ074-087-088-170000- Southern Sangre De Cristo Mountains Between 7500 and 11000 Ft CO- Walsenburg Vicinity/Upper Huerfano River Basin Below 7500 Ft CO- Trinidad Vicinity/Western Las Animas County Below 7500 Ft CO- 533 PM MDT Sun Aug 16 2020 ...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN HUERFANO AND WEST CENTRAL LAS ANIMAS COUNTIES UNTIL 600 PM MDT... At 533 PM MDT, Doppler radar was tracking a strong thunderstorm near Aguilar, or 22 miles north of Trinidad, moving south at 15 mph. Nickel size hail and wind gusts up to 50 mph will be possible with this storm. Locations impacted include... Aguilar and Hoehne. PRECAUTIONARY/PREPAREDNESS ACTIONS... Heavy rainfall is also occurring with this storm, and may lead to localized flooding. Do not drive your vehicle through flooded roadways. Frequent cloud to ground lightning is occurring with this storm. Lightning can strike 10 miles away from a thunderstorm. Seek a safe shelter inside a building or vehicle. This storm may intensify, so be certain to monitor local radio stations and available television stations for additional information and possible warnings from the National Weather Service. && LAT...LON 3757 10474 3759 10449 3725 10433 3723 10473 TIME...MOT...LOC 2333Z 350DEG 15KT 3748 10459 mw
The office that day
Everything else NWS Pueblo, CO issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 15, 6:52 PM MDT | Special Weather Statement | PUB | Fremont | 38 min |
| Aug 15, 8:16 PM MDT | Special Weather Statement | PUB | Chaffee | 29 min |
| Aug 15, 10:12 PM MDT | Special Weather Statement | PUB | Pueblo | 48 min |
| Aug 16, 1:37 PM MDT | Special Weather Statement | PUB | El Paso | 23 min |
| Aug 16, 1:38 PM MDT | Special Weather Statement | PUB | Baca | 52 min |
| Aug 16, 1:51 PM MDT | Special Weather Statement | PUB | Teller | 24 min |
| Aug 16, 2:07 PM MDT | Special Weather Statement | PUB | El Paso | 38 min |
| Aug 16, 2:29 PM MDT | Severe Thunderstorm Warning | PUB | El Paso | 31 min |
| Aug 16, 2:32 PM MDT | Special Weather Statement | PUB | Fremont | 28 min |
| Aug 16, 2:39 PM MDT | Special Weather Statement | PUB | Pueblo | 36 min |
| Aug 16, 3:01 PM MDT | Special Weather Statement | PUB | El Paso | 29 min |
| Aug 16, 3:16 PM MDT | Special Weather Statement | PUB | Pueblo | 29 min |
| Aug 16, 3:25 PM MDT | Special Weather Statement | PUB | Pueblo | 20 min |
| Aug 16, 3:31 PM MDT | Special Weather Statement | PUB | El Paso | 29 min |
| Aug 16, 3:40 PM MDT | Special Weather Statement | PUB | Huerfano | 50 min |
| Aug 16, 4:07 PM MDT | Special Weather Statement | PUB | El Paso | 23 min |
| Aug 16, 4:31 PM MDT | Special Weather Statement | PUB | Huerfano | 29 min |
| Aug 16, 4:34 PM MDT | Flash Flood Warning | PUB | Costilla, Huerfano | 2 hr |
| Aug 16, 4:51 PM MDT | Severe Thunderstorm Warning | PUB | Crowley, Kiowa | 24 min |
| Aug 16, 5:05 PM MDT | Special Weather Statement | PUB | Huerfano | 25 min |
| Aug 16, 5:14 PM MDT | Special Weather Statement | PUB | Pueblo | 31 min |
| Aug 16, 5:14 PM MDT | Severe Thunderstorm Warning | PUB | Crowley | 31 min |
| Aug 16, 5:33 PM MDT | Special Weather Statement | PUB | Las Animas | 27 min |
Nearby
Flash Flood Warnings in Colorado, 2020Every flash flood warning in 2020
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.